Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 4:55 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 4:55 PM CDT (21:55 UTC)
- Expired
- May 16, 1999, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Dickinson County, IA, Jackson County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:15 PM CDT | Hail 1.75 | Jackson, MN | |
| May 16, 5:19 PM CDT | Hail 0.75 | Milford, IA | |
| May 16, 5:40 PM CDT | Hail 1 | Spirit Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 162157 RRA SVRFSD IAC059-MNC063-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA SOUTHEASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 530 PM CDT * AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SUPERIOR...OR ABOUT 4 MILES EAST OF SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON AROUND 525 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SUN MAY 16 1999 PLENTY GOING ON IN THE SHORT TERM. SFC BNDRY HAS STRETCHED TO NR KMWM TO ARND KSUX BY MID AFTN. 18Z GOES CAPES ARE AROUND 2000 J/KG WITH LIS STILL ARND -6 IN THE KSUX AREA. THIS FACT COUPLED WITH FUNNEL CLD REPORTS RECENTLY IN MURRAY CNTY MINNESOTA...WHERE SOME DAYTIME HTG WAS REALIZED SHOW HOW UNSTABLE THINGS ARE. THESE ARE NOT COLD AIR FUNNELS. SFC PLOTS SHOW QUITE A CYCLONIC SPIN OVR SERN QUAD OF CWA. DECIDED TO GO AHD AND KEEP TOR WATCH IN FOR KSUX AREA ERLY THIS EVENING UNTIL BNDRY PASSES FURTHER SOUTH. OTHERWISE...AVN AND ETA SOLNS ARE ABOUT SIX HRS FASTER THAN THE NGM...AND THESE SOLNS WERE FOLLOWED JUDGING FM CRNT MESOSCALE FEATURES. HOWEVER...UNTIL FINAL UPPER AIR TROF MOVES THRU THE NRN PLAINS TNGT...CWA RUNS THE RISK OF SHWRS AND TSTMS WITH INCREASING CHCS HEADING EAST AND SOUTHEAST. REALLY RESEMBLES SOMEWHAT OF AN OVERRUNING SITUATION TNGT WITH SWRLY FLOW ALOFT...AMPLE MSTR... DIFFERENCE BEING PLENTY OF COLD AIR ALOFT. SYSTEM BEGINS TO EJECT FAR ENUF EAST ON MONDAY TO DECR THE CLDS OVR MUCH OF THE CWA...BUT STILL SOME SCT SHWRS MAY LINGER OVR ERN SECTIONS IN THE MRNG. BY MON NIGHT AND TUESDAY...PARTLY CLDY SKIES SHOULD RETURN. CNCRND ABOUT AREAS OF FOG MON NIGHT OVR ERN PTNS WITH LIGHT WINDS AND RESIDUAL SFC MSTR. WNDS SHOULD REALLY INCR OVR THE JAMES VALLEY IN THE SOUTH ON TUESDAY AS LOW PRES DVLPS OVR HIGH PLAINS. .FSD...NONE. FUHS
In the hours before
Special weather statement, May 16, 11:15 AM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT SUN MAY 16 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK FRONTAL BOUNDARY CURRENLY OVER EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT. THIS FRONT WILL SLOWLY MOVE EASTWARD DURING THE DAY. ALONG WITH THE FRONT...THE UPPER LEVEL JET STREAM WILL BE IN POSITION TO GIVE PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS AS DEWPOINTS ARE RATHER HIGH FOR THIS TIME OF YEAR. STEERING WINDS WILL CAUSE STORMS TO MOVE NORTHEAST ONCE THEY DEVELOP. SDZ038>040-050-052>055-057>061-063>065-068-170500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER- SANBORN- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: SHOWERS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-170500- UNION-COTTONWOOD-JACKSON-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...WORTHINGTON...LE MARS...SIOUX CENTER... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WILL PROBABLY DEVELOP AFTER 7 PM AND SOME OF THE STORMS MAY BECOME SEVERE. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 7 PM. SDZ056-062-066-067-069-070-MNZ071-072-080-097-098-IAZ001-170500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN-MURRAY- PIPESTONE-ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... SLAYTON...ROCK RAPIDS 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE POSSIBLE AFTER 6 PM THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HEITKAMP
Special weather statement, May 16, 11:15 AM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT SUN MAY 16 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE ONLY PERTAINS TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK FRONTAL BOUNDARY CURRENLY OVER EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS EVENING INTO TONIGHT. THIS FRONT WILL SLOWLY MOVE EASTWARD DURING THE DAY. ALONG WITH THE FRONT...THE UPPER LEVEL JET STREAM WILL BE IN POSITION TO GIVE PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING. HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS AS DEWPOINTS ARE RATHER HIGH FOR THIS TIME OF YEAR. STEERING WINDS WILL CAUSE STORMS TO MOVE NORTHEAST ONCE THEY DEVELOP. SDZ038>040-050-052>055-057>061-063>065-068-170500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS- GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER- SANBORN- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: SHOWERS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-170500- UNION-COTTONWOOD-JACKSON-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...WORTHINGTON...LE MARS...SIOUX CENTER... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS WILL PROBABLY DEVELOP AFTER 7 PM AND SOME OF THE STORMS MAY BECOME SEVERE. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 7 PM. SDZ056-062-066-067-069-070-MNZ071-072-080-097-098-IAZ001-170500- CLAY-LINCOLN-MINNEHAHA-MOODY-TURNER-YANKTON-LINCOLN MN-LYON MN-MURRAY- PIPESTONE-ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE... SLAYTON...ROCK RAPIDS 1104 AM CDT SUN MAY 16 1999 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE POSSIBLE AFTER 6 PM THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. HEITKAMP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 34 min |
| May 16, 7:51 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 24 min |
| May 16, 9:20 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 25 min |
| May 16, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 36 min |
| May 16, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 26 min |
| May 16, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 30 min |
| May 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 29 min |
| May 16, 4:20 PM CDT | Tornado Warning | FSD | Ida | 30 min |
| May 16, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Woodbury | 30 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.